From: email@example.com (Steve Harris sbharris@ROMAN9.netcom.com)
Subject: Re: Cross-allergic reaction between Morphine and Oxycodone?
Date: 24 Sep 2004 17:26:34 -0700
"Steven D. Litvintchouk" <sdlitvin@earthlinkNOSPAM.net> wrote in message
> In the hospital, I had an allergic reaction to Morphine (red welts on my
> arm) which required Benadryl to stop it.
> My doctor had originally prescribed Percocet (oxycodone) for post-op pain.
> Now that I had an allergic (histamine) reaction to Morphine, does that
> mean I'm also allergic to Percocet and should not take it?
No. You're probably fine taking it.
You've gotten some remarkably ignorant responses!
All opioids can cause histamine release from mast cells which store
it, and as it's not IgE mediated so it's not really considered an
allergy. I don't care what your doctor told you or didn't tell you.
Stop calling it that, and you'll feel better!
Histamine release from opiates can cause hives (wheals, urticaria),
sneezing, itching, and even worse asthma. But benedryl stops it all,
it never causes shock or suffication,and epinephirine isn't needed,
and it's about as harmless as problems with niacin (which it
resembles). Most clinicians ignore it, except to treat it
symptomatically. You can take antihistamine if you need it. True
allergy to opioids is very rare.
The hives are all caused by histamine, but not all of the itching is.
There's an opiate narcotic called fentenyl which can cause systemic
itching, even though (unlike the phenanthrene ring "natural based"
drugs like codeine, morphine, percocet/hydromorphone, etc) it doesn't
cause histamine release from mast cells. And the itch doesn't come on
immediately, but is delayed. So there must be some opioid itch-making
receptor in the brain which is triggered by this class of drugs as
well. Anyway, that wasn't your problem, but I thought I'd add it for